by Neil Bauman, Ph.D.
A lady wrote:
I was prescribed Fluoxetine (Prozac) for fibromyalgia. I took it for 7 days before contacting my Rheumatologist about the tinnitus and other disturbing side- effects. He seemed surprised that this medication would cause tinnitus, but said to stop taking it. Forty-eight hours later the tinnitus stopped and I was elated.
Then I made a really bad decision. I thought that perhaps I could take the medication every other day to help with the fibromyalgia and not get the side effects. I took one more capsule and within about 8 hours the tinnitus was back.
I still have the tinnitus even though I have been off the medication for 11 days. It is a loud, high-pitched whistling sound that is constant 24 hours a day every day.
What is the likelihood that this is permanent? And are there any steps I can take to increase the chance that it will go away?
What you have experienced illustrates the “fickleness” of many of the ototoxic drugs. You don’t know what is going to happen next.
Fluoxetine (Prozac, Sarafem) is quite ototoxic. Your doctor should have known this. It is listed in the PDR (and the CPS for those of you living in Canada) as causing tinnitus (as well as hearing loss, hyperacusis, ataxia, dizziness, nystagmus, vertigo and ear pain), so your doctor could have looked it up if he had wanted to. This shows how little doctors really care about the ototoxic side effects of the drugs they prescribe. Ear problems seem typically to fly under most doctors’ radar.
When you stopped taking the Fluoxetine the first time, how were you to know that, if you took it again, the tinnitus would be much more persistent?
Instead of taking the full dose every second day, a better choice might have been to take half the dose every day. Sometimes tinnitus is dose related, so a reduced dose might not trigger it whereas a full dose could, but there are no guarantees of course.
Whether it is now permanent is anyone’s guess. I’d like to say that it will go away in time—but I have no guarantee that it will.
Obviously, you are very sensitive to this drug—so it would seem wise to stay away from Fluoxetine permanently. If I were you, I’d stay away from any drug that is known to cause tinnitus until you get a handle on how you can control your tinnitus.
In order to give yourself the best chance of having your tinnitus fade away, besides not taking any drugs that are known to cause tinnitus, you need to learn to ignore your tinnitus. If you focus on your tinnitus, and get upset with it, your limbic system will flag the tinnitus sound as “important” and consequently it will seem even louder and more intrusive. Therefore, treat your tinnitus as meaningless sound, and let it fade into the background if you can. This is called becoming habituated to your tinnitus.
Incidentally, I’ve had several people tell me they lost hearing after taking Fluoxetine for several months or years, so it is not a good drug for our ears—no matter how you slice it.
To be safe, you need to check out the ototoxic side effects of any drugs before you take them. One way to do this is to check out any drugs you take in Ototoxic Drugs Exposed. This book contains information on the ototoxicity of 877 drugs known to damage ears.